Search

Loading...
Friday, December 17, 2010

Clinical Case: Anticancer Drug Side Effects

Clinical Vignette: A 71-year-old man presents with a complaint of dyspnea for the past week. The patient has a history of diabetes and hypertension and was recently diagnosed with cancer. He is currently on multiple drug therapy. On examination, temperature is 37.2 C (99.0 F), his blood pressure is 140/90 mm Hg, pulse is 90/min, and respirations are 22/min. His lungs have a few crackles at the bases with no wheezing. A chest x-ray film shows bilateral diffuse interstitial markings. Which of the following medications is likely responsible for the patient’s dyspnea?

         A. Bleomycin
         B. Cisplatin
         C. Mithramyvcin
         D. Verapamil
         E. Vincristine





         The correct answer is A. Learn about anticancer drugs, high yield stuff for USMLE. Bleomycin can cause pneumonitis, which progresses to pulmonary fibrosis. Cough and shortness of breath are indications of the development of this complication. The pulmonary toxicity is usually age- and dose-related, although an allergic form of pneumonitis has been reported.
         Cisplatin (chioice B) produces tinnitus, hearing loss,
and nephrotoxicity.

         Mithramycin (choice C) is associated with hemolytic
uremic syndrome, thrombocytopenia, hepatotoxicity and nephrotoxicity.
         Calcium-channel blockers, such as verapamil (choice
D), cause headache, dizziness, and nausea. They may increase the extent of heart block and worsen congestive heart failure.
         Vincristine (choice E) causes neuropathy rather than
pulmonary symptoms.